Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 4, 2008, 8:02 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 8:02 PM EDT (00:02 UTC)
- Expired
- Apr 4, 2008, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 100 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:09 PM EDT | HAIL 0.88 | 10 Nnw Lincolnton, GA | NICKEL SIZE HAIL REPORTED BY PUBLIC. |
| Apr 4, 8:13 PM EDT | HAIL 0.75 | 12 Wnw Mccormick, SC | PENNY SIZE HAIL REPORTED BY THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 050003
SVRCAE
GAC181-SCC065-050045-
/O.NEW.KCAE.SV.W.0014.080405T0002Z-080405T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
802 PM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
NORTHERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 PM EDT
* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE APPROACHING
NORTHERN LINCOLN COUNTY AND WERE MOVING NORTHEAST AT 43 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TROY
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3406 8248 3402 8229 3399 8229 3401 8226
3400 8220 3398 8220 3399 8215 3396 8204
3380 8258 3397 8264
TIME...MOT...LOC 0002Z 236DEG 37KT 3389 8247
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:39 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 4, 3:39 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT FRI APR 4 2008
.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH SATURDAY NIGHT.
HIGH PRESSURE WILL RETURN FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEDGE HAS ERODED ACROSS THE FORECAST AREA. DEWPOINTS IN THE LOW/MID
60S SPREADING NORTHWARD. LIFTED INDEX MINUS 4 TO MINUS 5 AND CAPES
1000 TO 2000 ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER SAVANNAH
RIVER AREA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP/MOVE INTO
THE AREA LATE AFTERNOON AND EVENING. SHOULD BE A MILD NIGHT WITH
LOWS IN THE 60S.
WILL WAVE LAKE WIND ADVISORY IN PLACE UNTIL UNTIL 6 PM.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER TROUGH EXTENDING FROM THE OH VALLEY INTO THE SOUTHWESTERN
STATES FORECAST TO SLIDE EASTWARD. SHORT WAVE OVER THE TEXAS
FORECAST TO LIFT NORTHEAST TO CROSS THE GULF COAST STATES SATURDAY
...CROSSING THE WESTERN CAROLINAS SATURDAY NIGHT AND ON INTO
VIRGINIA BY SUNDAY MORNING. GFS IS A LITTLE FASTER THAN NAM. BOTH
MODELS DEVELOP A WAVE ALONG THE FRONT SATURDAY OVER GA/AL WHICH
TRACKS ACROSS SC SATURDAY AFTERNOON/EVENING. AIRMASS TO BECOME
MARGINALLY UNSTABLE AHEAD OF THE FRONT SATURDAY WITH ABOUT 30 KNOTS
OF SHEAR. 50 TO 60 KNOT JET AT H850 MB. STORMS WEST OF THE AREA
SATURDAY MORNING ARE EXPECTED TO MOVE EAST DURING THE AFTERNOON AS
AIRMASS BECOMES MORE UNSTABLE. STILL LOOKS LIKE THERE IS A THREAT
OF DAMAGING WINDS AND PERHAPS A COUPLE OF TORNADOES WITH SOME STORMS
SATURDAY AFTERNOON/EVENING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER PATTERN FEATURES A TROUGH IN THE WEST...WITH A RIDGE OVER THE
WESTERN ATLANTIC, MIGRATING TO THE EAST COAST BY THE END OF NEXT
WEEK. AT THE SURFACE: BY SUNDAY MORNING THE COLD FRONT SHOULD
ALONG THE COAST. MODELS CONTINUE TO SHOW A SLOWING TREND. BOTH
GFS AND ECMWF HAS SURFACE RIDGE WEDGING IN FROM THE NORTH SUNDAY
NIGHT INTO WEDNESDAY WITH THE FRONT EXTENDING FROM OFF THE COAST
TO WELL SOUTH OF THE REGION. A WARM MAY LIFT NORTH THURSDAY WITH
ANOTHER COLD FRONT APPROACHING THE AREA NEXT WEEKEND.
GFS ENSEMBLE POPS REMAIN ABOVE NORMAL SUNDAY THROUGH MONDAY NIGHT
WITH A STANDARD DEVIATION OF 5 TO 10 PERCENT. ENSEMBLE POPS BELOW
NORMAL TUESDAY THROUGH FRIDAY. RETURN FLOW THURSDAY AND FRIDAY MAY
BE ENOUGH TO ADD A CHANCE OF CONVECTION.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COMPLEX SITUATION WILL CONTINUE THROUGH THE TAF PERIOD WITH MAINLY
MVFR CONDITIONS EXPECTED. REMAINS OF THE LOW LEVEL WEDGE ARE
SLOWLY DISSIPATING ACROSS THE AREA AS SOUTHERLY WINDS INCREASE AT
THE SURFACE. ALTHOUGH WIND SHEAR CRITERIA IS NOT MET...VISIBLE
SATELLITE AND LOW LEVEL WINDS (40 KTS AT 4 KFT) INDICATE SOME
LIGHT TURBULENCE WILL BE POSSIBLE THROUGH THE PERIOD. AS SKIES
PARTIALLY CLEAR CONVECTIVE CLOUDS WILL DEVELOP WITH SHOWERS AND
THUNDERSTORMS POSSIBLE FROM 20Z THROUGH 03/04Z...HOWEVER WITH
THE LATE START ON HEATING CONFIDENCE IN SHRA/TSRA AT THE TAF SITES
IS LOW. AFTER 03Z CLOUDS WILL INCREASE AHEAD OF THE NEXT LOW
PRESSURE SYSTEM CREATING MVFR CEILINGS/VSBYS ALONG WITH SHRA/TSRA
THROUGH THE REMAINDER OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS IN SHRA/TSRA POSSIBLE
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT CROSSES THE AREA.
OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ015-
016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR GAZ040-
063>065-077.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10Hazardous weather outlook, Apr 4, 6:28 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 628 PM EDT FRI APR 4 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 628 PM EDT FRI APR 4 2008 ...TORNADO WATCH 166 IN EFFECT UNTIL 1 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND AND HAIL. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SATURDAY COULD CONTAIN DAMAGING WIND AND HAIL. A COLD FRONT MOVING INTO THE AREA PLUS STRONG WINDS AND COLD TEMPERATURES ALOFT ARE RESPONSIBLE FOR THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:17 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 43 min |
| Apr 4, 8:33 PM EDT | Tornado Warning | CAE | Newberry | 42 min |
| Apr 4, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Apr 4, 9:12 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 33 min |
| Apr 4, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 44 min |
| Apr 4, 9:38 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 56 min |
| Apr 4, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 19 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.